Dihydropyridine type calcium channel blocker-induced turbid dialysate in patients undergoing peritoneal dialysis

K. Yoshimoto, S. Saima, Y. Nakamura, M. Nakayama, H. Kubo, Y. Kawaguchi, H. Nishitani, Y. Nakamura, A. Yasui, K. Yokoyama, S. Kuriyama, D. Shirai, A. Kugiyama, K. Hayano, H. Fukui, I. Horigome, Y. Amagasaki, Y. Tsubakihara, T. Kamekawa, R. AndoS. Tomura, R. Okamoto, S. Miwa, T. Koyama, T. Izuka, Y. Honda, H. Echizen

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

We previously reported that manidipine, a new dihydropyridine type calcium channel blocker, produced chylous peritoneal dialysate being visually indistinguishable from infective peritonitis in 5 patients undergoing continuous ambulatory peritoneal dialysis (CAPD). To study whether such an adverse drug reaction would also be elicited by other commonly prescribed calcium channel blockers in CAPD patients, we have conducted postal inquiry to 15 collaborating hospitals and an institutional survey in International Medical Center of Japan as to the possible occurrence of calcium channel blocker-associated non-infective, turbid peritoneal dialysate in CAPD patients. Our diagnostic criteria for drug-induced turbidity of dialysate as a) it developed within 48 h after the administration of a newly introduced calcium channel blocker to the therapeutic regimen, b) absence of clinical symptoms of peritoneal inflammation (i. e., pyrexia, abdominal pain, nausea or vomiting), c) the fluid containing normal leukocyte counts and being negative for bacterial and fungal culture of the fluid, and d) it disappeared shortly after the withdrawal of the assumed causative agent. Results showed that 19 out of 251 CAPD patients given one of the calcium channel blockers developed non-infective turbid peritoneal dialysis that fulfilled all the above criteria. Four calcium channel blockers were suspected to be associated with the events: benidipine [2 out of 2 (100%) patients given the drug], manidipine [15 out of 36 (42%) patients], nisoldipine [1 out of 11 (9%) patients] and nifedipine [1 out of 159 (0.6%)] in descending order of frequency. None of the patients who received nicardipine, nilvadipine, nitrendipine, barnidipine and diltiazem (25, 7, 2, 1 and 8 patients, respectively) exhibited turbid dialysate. In conclusion, we consider that certain dihydropyridine type calcium channel blockers would cause turbid peritoneal dialysate being similar to that observed in patients developing infective peritonitis. To avoid unnecessary antibiotic therapy the possibility of this adverse reaction should be ruled out whenever a CAPD patient receiving a dihydropyridine type calcium channel blocker develops turbid dialysate.

Original languageEnglish
Pages (from-to)90-93
Number of pages4
JournalClinical nephrology
Volume50
Issue number2
Publication statusPublished - 1998 Aug

Keywords

  • Adverse drug reaction
  • Chyloperitoneum
  • Continuous ambulatory peritoneal
  • Dialysis (CAPD)
  • Dihydropyridine type calcium channel blocker
  • Turbid peritoneal dialysate

ASJC Scopus subject areas

  • Nephrology

Fingerprint Dive into the research topics of 'Dihydropyridine type calcium channel blocker-induced turbid dialysate in patients undergoing peritoneal dialysis'. Together they form a unique fingerprint.

  • Cite this

    Yoshimoto, K., Saima, S., Nakamura, Y., Nakayama, M., Kubo, H., Kawaguchi, Y., Nishitani, H., Nakamura, Y., Yasui, A., Yokoyama, K., Kuriyama, S., Shirai, D., Kugiyama, A., Hayano, K., Fukui, H., Horigome, I., Amagasaki, Y., Tsubakihara, Y., Kamekawa, T., ... Echizen, H. (1998). Dihydropyridine type calcium channel blocker-induced turbid dialysate in patients undergoing peritoneal dialysis. Clinical nephrology, 50(2), 90-93.